Alert archive / Utah / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Salt Lake City, UT

August 8, 2019Juab County, Sanpete County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2019, 5:28 PM MDT for Juab County, Sanpete County, Utah. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2019, 5:28 PM MDT (23:28 UTC)
Expired
Aug 8, 2019, 6:15 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Juab County, UT, Sanpete County, UT

The radar

The Salt Lake City radar (KMTX), 202 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:30 PM MDTTSTM WND GST 705 S Mills, UTUDOT I-15 AT SEVIER RIVER - DELAYED REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS55 KSLC 082328
SVRSLC
UTC023-039-090015-
/O.NEW.KSLC.SV.W.0039.190808T2328Z-190809T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
528 PM MDT Thu Aug 8 2019

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Central Sanpete County in central Utah...
  Southeastern Juab County in central Utah...

* Until 615 PM MDT

* At 527 PM MDT, a severe thunderstorm was located 13 miles north of
  Scipio, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Nephi, Moroni, Ephraim, Mount Pleasant, Wales, Fayette, Mona,
  Fairview, Fountain Green, Spring City, Levan, Yuba Lake State Park
  and Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3946 11130 3941 11130 3915 11201 3931 11202
      3933 11214 3939 11220 3946 11220 3948 11218
      3956 11222 3988 11184 3985 11174 3981 11175
      3981 11163 3950 11124 3947 11125
TIME...MOT...LOC 2327Z 236DEG 30KT 3945 11205 

HAIL...<.75IN
WIND...60MPH
 
$$

Church
2 follow-up statements
173 
WWUS55 KSLC 082348
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
548 PM MDT Thu Aug 8 2019

UTC023-039-090015-
/O.CON.KSLC.SV.W.0039.000000T0000Z-190809T0015Z/
Sanpete UT-Juab UT-
548 PM MDT Thu Aug 8 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL SANPETE AND SOUTHEASTERN JUAB COUNTIES...

At 548 PM MDT, a severe thunderstorm was located 11 miles south of
Nephi, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Nephi, Moroni, Ephraim, Mount Pleasant, Wales, Mona, Fairview,
Fountain Green, Spring City, Levan and Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3946 11130 3941 11130 3926 11182 3960 11218
      3988 11184 3985 11174 3981 11175 3981 11163
      3950 11124 3947 11125
TIME...MOT...LOC 2348Z 236DEG 30KT 3955 11186 

HAIL...<.75IN
WIND...60MPH
 
$$

Church
387 
WWUS55 KSLC 090015
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
615 PM MDT Thu Aug 8 2019

UTC023-039-090025-
/O.EXP.KSLC.SV.W.0039.000000T0000Z-190809T0015Z/
Sanpete UT-Juab UT-
615 PM MDT Thu Aug 8 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANPETE AND
SOUTHEASTERN JUAB COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3946 11130 3941 11130 3926 11182 3960 11218
      3988 11184 3985 11174 3981 11175 3981 11163
      3950 11124 3947 11125
TIME...MOT...LOC 0015Z 236DEG 30KT 3967 11163 

$$

Church

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:38 PM MDT, 50 minutes earlier.

Area forecast discussion, Aug 8, 4:38 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
438 PM MDT Thu Aug 8 2019

.SYNOPSIS...A weather disturbances lifting northeast across
Nevada will produce showers and a few strong thunderstorms across
mainly western and northern Utah this evening. Lingering moisture
will fuel additional showers and storms Friday. An increasingly
dry southwest flow aloft will develop over the upcoming weekend.

&&

.SHORT TERM (Until 00z Monday)...A shortwave extending from
extreme southeast Oregon through west-central Utah will drive
showers and thunderstorms across much of western and northern Utah
through this evening. Strong low/mid-level forcing along this
shortwave is supported by solid upper divergence late this
afternoon. Convection along the boundary has generated several
reports of strong winds with and trailing the thunderstorms across
Nevada and into extreme western Utah.

Convection may struggle to advance into the urban corridor this
evening. Convective inhibition (CIN) across northern Utah in the
wake of earlier convection has weakened over the past couple of
hours, but still remains a negative factor for the advancing
storms. Another negative will be the weakening of upper divergence
as the shortwave advances east early this evening. Current
thinking has the strongest convection along the southern end of
the shortwave away from the strongest CIN and across far northwest
Utah where the upper divergence is still formidable.

The second shortwave currently exiting the central Sierras is
generating a tight core of strong convection across western
Nevada. The forecast trajectory of this feature would keep it out
over northeast Nevada and only brings it close to northwest Utah
when the environment would be somewhat resistant to additional
convection.

For Friday still looking at sufficient moisture to see additional
diurnally-driven showers/storms over/near the higher terrain late
in the afternoon. One thing that could change this calculus would
be any dynamic feature ejecting out ahead of the upper low
advancing toward the northern California coast. If this comes into
play then areas of far western Utah could see organized
convection late in the afternoon through the evening hours.

A drying trend will commence this weekend as the drier air over
the western Great Basin is advected into Utah ahead of the upper
low positioned across northern California. Lingering convection
that does form will likely be confined to the central and
northeast mountains, with limited areal coverage both days.

.LONG TERM (After 00Z Monday)...High pressure is expected to rebuild
over the forecast area beginning Monday behind the exiting trough.
This will result in a slow warming trend through midweek, eventually
bringing maxes back near seasonal normals. In a dry and relatively
stable airmass behind the trough, convective activity will be
limited at best.

The flow aloft is expected to become more southerly by Thursday as a
trough approaches the Pacific Northwest coast. Global models
disagree some on the position of the trough. In some solutions, such
as the latest GFS, the southerly flow brings some moisture back to
at least eastern portions of the forecast area, while others
maintain a dry airmass through the end of the next work week. Have
indicated a mostly dry pattern continuing through the end of the
forecast period, with only isolated mountain POPs for day seven.

&&

.AVIATION...The SLC terminal should see VFR conditions through the
evening. Northwest winds are expected to shift to the southeast
between 03Z and 05Z, but showers in the vicinity of the terminal
will likely result in some periods of gusty and/or erratic winds
through the early evening. There is a 20 percent chance that a
thunderstorm will directly impact the terminal.

&&

.FIRE WEATHER...A rather energetic weather disturbance moving northeast
through Nevada this afternoon will cut across northwest Utah this
evening. Scattered showers and thunderstorms will concentrate across
western/northern Utah along this disturbance this evening. Strong
and gusty winds will be common with these thunderstorms, along with
hail and brief heavy rainfall. Showers and storms will decrease
rapidly as the disturbance exits into Idaho/Wyoming later tonight.

Residual moisture behind the exiting shortwave will fuel additional
showers and thunderstorms Friday. The peak heating period of the
afternoon will see most of this activity, with showers and storms
decreasing quickly with the loss of daytime heating Friday evening.
Drier air will move into the area this weekend and will severely
limit convection both days. Increasing southerly winds and lowering
humidities could lead to critical fire weather conditions as early
as Saturday afternoon across the western Utah valleys.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM/AVIATION...TRAPHAGAN

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 8, 3:35 AM MDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
335 AM MDT Thu Aug 8 2019

UTZ001>016-019>021-517-518-WYZ021-091400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
335 AM MDT Thu Aug 8 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Convection will continue to increase in areal coverage today with
a threat of locally heavy rain, strong winds and hail. There is a
risk of flash flooding, particularly near burn scars, slot
canyons, normally dry washes, and areas of poor drainage Thursday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of drying conditions and increasingly gusty
southerly winds will support critical fire weather conditions
potentially Friday but more likely Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 8, 2:40 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
240 PM MDT Thu Aug 8 2019

UTZ005-015-082145-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
240 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLARD...
NORTHWESTERN JUAB AND SOUTHWESTERN TOOELE COUNTIES UNTIL 345 PM
MDT...

At 238 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 14 miles west of
Ibapah to 6 miles east of Partoun...and moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Partoun, Dugway Proving Ground Test Range, Fish Springs Wildlife
Refuge, Utah Test and Training Range South, Ibapah, Callao and Trout
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4046 11405 4068 11384 4029 11318 3978 11305
      3951 11377 3980 11406
TIME...MOT...LOC 2038Z 233DEG 22KT 4009 11424 3968 11379

Church
Special weather statement, Aug 8, 3:37 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
337 PM MDT Thu Aug 8 2019

UTZ005-082230-
Great Salt Lake Desert and Mountains UT-
337 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
WESTERN TOOELE COUNTIES UNTIL 430 PM MDT...

At 335 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 12 miles south of
Oasis to 17 miles northeast of Ibapah...and moving northeast at 25
mph.

Wind gusts 40 to 50 mph will be possible.

Locations impacted include...
Wendover, Utah Test and Training Range South, Dugway Proving Ground
Test Range and Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4118 11404 4088 11362 4032 11312 4002 11383
      4026 11405
TIME...MOT...LOC 2135Z 225DEG 20KT 4085 11448 4023 11376

Church
Special weather statement, Aug 8, 3:44 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Thu Aug 8 2019

UTZ005-015-082245-
Great Salt Lake Desert and Mountains UT-West Central Utah UT-
344 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLARD...NORTHWESTERN
JUAB AND SOUTH CENTRAL TOOELE COUNTIES UNTIL 445 PM MDT...

At 339 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 14 miles northwest
of Fish Springs Wildlife Refuge to 29 miles east of Partoun to 33
miles east of Garrison...and moving northeast at 30 mph.

Wind gusts 40 to 50 mph will be possible.

Locations impacted include...
Fish Springs Wildlife Refuge, Dugway Proving Ground Test Range and
Callao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4036 11314 3989 11278 3891 11275 3877 11349
      3939 11365 4003 11383
TIME...MOT...LOC 2139Z 232DEG 25KT 3995 11362 3956 11335 3889 11342

Church
Special weather statement, Aug 8, 4:40 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Thu Aug 8 2019

UTZ003>005-014-015-517-082345-
Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
440 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANPETE...
NORTHEASTERN MILLARD...EASTERN JUAB...SOUTHWESTERN UTAH AND
SOUTHEASTERN TOOELE COUNTIES UNTIL 545 PM MDT...

At 439 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 12 miles east of
Fish Springs Wildlife Refuge to 10 miles southeast of Delta...and
moving northeast at 30 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Delta, Scipio, Dugway English Village, Vernon, Levan, Hinckley, Oak
City, Holden, Leamington, Lynndyl, Abraham, Greenwood, Mc Cornick,
Jericho, Yuba Lake State Park, Little Sahara State Park, Sutherland,
Sugarville and Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4035 11271 3941 11161 3902 11244 3989 11330
TIME...MOT...LOC 2239Z 229DEG 27KT 3987 11312 3924 11243

Church
Special weather statement, Aug 8, 4:46 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
446 PM MDT Thu Aug 8 2019

UTZ005-082345-
Great Salt Lake Desert and Mountains UT-
446 PM MDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 545 PM MDT...

At 446 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 13 miles northwest
of Montello to 10 miles north of Utah Test and Training Range
South...and moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Knolls, Utah Test and Training Range North, Utah Test and Training
Range South, Etna, Grouse Creek, Lucin and Bonneville Salt Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4188 11404 4130 11343 4083 11307 4045 11351
      4104 11405
TIME...MOT...LOC 2246Z 213DEG 20KT 4144 11432 4058 11352

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:40 PM MDTSpecial Weather StatementSLCTooele65 min
Aug 8, 3:37 PM MDTSpecial Weather StatementSLCTooele53 min
Aug 8, 3:44 PM MDTSpecial Weather StatementSLCJuab, Millard61 min
Aug 8, 4:40 PM MDTSpecial Weather StatementSLCJuab65 min
Aug 8, 4:46 PM MDTSpecial Weather StatementSLC59 min
Aug 8, 5:17 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah43 min

Nearby

Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.